A patient who receives a methadone dose in excess of that prescribed is at risk of overdose.

To prevent accidental methadone overdose:

  • Establish procedures for easy and accurate identification of patients to minimise the risk of inappropriate dosing.
  • Ensure patients are informed of the risks and signs and symptoms of overdose.
In the case of an accidental overdose, the critical issues which determine how clinicians should respond are the patient's level of tolerance and the amount of methadone given in error.
  • Patients in the first 2 weeks who receive an overdose of any magnitude require observation for 4 hours. If signs of intoxication continue, more prolonged observation is required. This may require sending the patient to an Emergency Department.

  • Patients who have been on a dose >40mg/day consistently for two months will generally tolerate a dose double their usual dose, without significant symptoms. For an overdose with greater than double the usual daily dose the patient will require observation for at least 4 hours. If signs of intoxication are observed, more prolonged observation must be maintained.

  • If patients are receiving regular take-away doses, or if they do not attend daily, it cannot safely be assumed that they have been taking their daily dose and have a known level of tolerance. Therefore, such patients require observation in the event of overdose of >50% of their usual dose.

  • Patients in whom the level of tolerance is uncertain (dose <40mg/day, or in treatment for <2 months) require observation for at least 4 hours if they are given a dose >50% higher than their usual dose.
In all cases of dosing error the following procedures should be followed:
  • Overdose up to 50% of the normal dose:

    • Advise the patient of the mistake and carefully explain the possible consequences.

    • Inform the patient about signs and symptoms of overdose and advise him/her to go to a hospital Emergency Department if any symptoms develop. Top of page

    • The dispenser must advise the prescribing doctor of the dosing error and record the event.

  • Overdose greater than 50% of the normal dose:

    • Advise the patient of the mistake and carefully explain the possible seriousness of the consequences.

    • The dispenser must contact the prescribing doctor immediately. If the prescriber is unable to be contacted consult a drug and alcohol medical specialist.

    • If it is decided by the prescriber or drug and alcohol specialist that the patient requires hospitalisation, the reasons should be explained to the patient and they should be accompanied to the hospital to ensure admitting staff receive clear information on the circumstances.

    • If the patient has left before the mistake is realised, every attempt must be made to contact the patient.

  • Caution regarding inducing vomiting:

    • Inducing vomiting may be dangerous and is contraindicated if the patient has any signs of CNS depression.

    • Emesis after the first ten minutes is an unsatisfactory means of dealing with methadone overdose as it is impossible to determine if all of the dose has been eliminated.

    • In circumstances where medical help is not readily available or the patient refuses medical care, induction of vomiting (by mechanical stimulation of the pharynx) within 5-10 minutes of ingesting the dose may be appropriate as a first aid measure only. Ipecac syrup is contraindicated as its action may be delayed.